Dropping the Independence: Singular Values for Products of Two Coupled Random Matrices

Gernot Akemann*, Eugene Strahov

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

16 Scopus citations


We study the singular values of the product of two coupled rectangular random matrices as a determinantal point process. Each of the two factors is given by a parameter dependent linear combination of two independent, complex Gaussian random matrices, which is equivalent to a coupling of the two factors via an Itzykson-Zuber term. We prove that the squared singular values of such a product form a biorthogonal ensemble and establish its exact solvability. The parameter dependence allows us to interpolate between the singular value statistics of the Laguerre ensemble and that of the product of two independent complex Ginibre ensembles which are both known. We give exact formulae for the correlation kernel in terms of a complex double contour integral, suitable for the subsequent asymptotic analysis. In particular, we derive a Christoffel–Darboux type formula for the correlation kernel, based on a five term recurrence relation for our biorthogonal functions. It enables us to find its scaling limit at the origin representing a hard edge. The resulting limiting kernel coincides with the universal Meijer G-kernel found by several authors in different ensembles. We show that the central limit theorem holds for the linear statistics of the singular values and give the limiting variance explicitly.

Original languageAmerican English
Pages (from-to)101-140
Number of pages40
JournalCommunications in Mathematical Physics
Issue number1
StatePublished - 1 Jul 2016

Bibliographical note

Publisher Copyright:
© 2016, Springer-Verlag Berlin Heidelberg.


Dive into the research topics of 'Dropping the Independence: Singular Values for Products of Two Coupled Random Matrices'. Together they form a unique fingerprint.

Cite this